Wisconsin, 2016

Flash Flooding and Flooding in Wisconsin, August 23 to 26, 2016

August 23 to 26, 2016 · NWS ARX · 9 events in 2 counties and zones

Repeated rounds of thunderstorms with heavy rains moved across portions of southwest Wisconsin during the evening of August 23rd into the early morning hours of the 24th. This heavy rain produced flash flooding across portions of Crawford and Richland Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Repeated rounds of thunderstorms with heavy rains moved across portions of southwest Wisconsin during the evening of August 23rd into the early morning hours of the 24th. This heavy rain produced flash flooding across portions of Crawford and Richland Counties. One person had to be rescued near Steuben (Crawford County) when the person attempted to drive through flood waters and the vehicle was swept off the road. A mudslide occurred near Bell Center (Crawford County) that brought trees down off a bluff side.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Aug 23, 5:31 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Aug 23, 5:31 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
631 PM CDT TUE AUG 23 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 322 PM CDT Tue Aug 23 2016

Latest water vapor satellite imagery indicates closed upper level
low over southern Saskatchewan Canada and upper level ridge over
the Upper Midwest. Shortwave trough embedded in southwesterly flow
aloft over southeast South Dakota is producing a small complex of
convection over northwest Iowa/southwest Minnesota per latest
mosaic radar.

Tonight...The 23.12z GFS/NAM/ECMWF lift shortwave trough
northeastward into southern Minnesota...however the deterministic
models show slight differences on how far north shortwave trough
moves tonight. This will have impacts on movement/placement of
convective complex over northwest Iowa/southwest Minnesota into
the forecast area this evening into tonight. The latest SPC
mesoanalysis shows the upwind propagating vectors west to
southeast across much of southern Minnesota and Iowa. This would
track the main complex into northern/central Iowa and potentially
the deeper moisture/heavy rain threat across northeast Iowa and
possibly far southeast Minnesota. Some of the latest cams/hi-
resolution models suggest the complex to track across northern
Iowa or Minnesota/Iowa border into central Iowa overnight. With
slight differences between the cams/hi resolution models outcome
of track/placement of complex...confidence is not high yet where
heavy rain threat will occur at...however at this time heavy rain
threat may be focus over northeast Iowa/far southeast Minnesota
this evening/tonight. The 23.12z GFS/NAM/ECMWF indicate enough
lift/forcing in association with shortwave trough moving north
into southern Minnesota and western Wisconsin this evening into
tonight will produce showers/thunderstorms north of the main
complex of convection across southern Minnesota and western
Wisconsin. Will continue trend of likely precipitation chances
across the forecast area.

Severe threat looks to be minimal this evening/Wednesday morning...as
the 23.18 RAP suggest 0-3km 20-25 knots across parts of northeast
Iowa and southeast Minnesota this evening and instability rapidly
diminishes across forecast area after 03z Wednesday. A few of the
thunderstorms may be strong and produce gusty winds into Wednesday
morning.

Shortwave trough/surface features move south and east of forecast
area Wednesday evening. The 23.12z NAM is slower in movement of
surface cold front...than the 23.12z GFS/ECMWF. The 23.12z NAM
develops scattered convection across parts of northeast Iowa and
southwest Wisconsin along surface cold front with GFS/ECMWF
further south and out of forecast area. Will continue with the
faster/further south and east 23.12z GFS/ECMWF solution of cold
front. This would result in the forecast area to remain dry
Wednesday evening.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 322 PM CDT Tue Aug 23 2016

Surface ridge builds into the Upper Midwest Wednesday night into
Friday. The 23.12z GFS/NAM/ECMWF show cooler airmass to advect
into the forecast area under the surface ridge and allows for
slightly cooler than normal temperatures Thursday into friday. Fog
formation in river valleys is possible with the most likely
occurrence will be Thursday night into Friday morning...where the
latest 23.12z GFS/NAM bufkit soundings indicate deeper light
winds.

Main forecast concern are precipitation chances Friday night
through Monday. Surface high pressure will begin to shift eastward
out of the region Friday night as an upper level trough ejects out
of the Northern High Plains. GFS/ECMWF in fairly good agreement
with this feature as it moves into the Upper Mississippi River
Valley region, with only slight differences in placement and
timing. Ample low to mid level warm air advection/isentropic lift
along with modest moisture transport should provide enough forcing
for at least scattered, possibly widespread showers and
thunderstorms across the region on Saturday. The 23.12z GFS brings
PWAT values around 1.5 inches into the region...locally heavy rain
may become an issue. Still too soon to determine threat for severe
weather. Shear looks rather impressive...but instability is modest
at best. Once the upper level trough clears the region...main flow
becomes more zonal with weak disturbances bringing small chances
for showers and storms near the region early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 631 PM CDT Tue Aug 23 2016

Challenging convective forecast through the overnight hours, but
first things first, continue to watch a well-defined complex of
showers and storms encroaching upon RST at the moment. Per trends,
should see those cross that site between 00Z and 02Z, with perhaps
the same thing for LSE roughly 02-04Z. In the wake of the
departing driving wave and associated convection, continue to
believe widespread lower stratus will spread northward as moisture
pools in advance of an approaching cold front. Ahead of that
front, can't completely rule out some additional showers or storms
overnight, but honestly confidence remains very low in that
regard, especially with a period of subsidence progged in the wake
of the departing wave. For now, will focus on the most impactful
weather the next few hours and see where trends take us. Lower
stratus may prove to be the bigger issue, sticking around into at
least midday if not early afternoon, with ceilings in IFR range
slowly lifting back to MVFR and then quickly turning VFR as the
cold front passes and drier air quickly presses in from the west.

&&

.ARX Watches/Warnings/Advisories...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DTJ
LONG TERM...DTJ
AVIATION...Lawrence
Hazardous weather outlook, Aug 23, 2:01 PM CST, 6 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
301 PM CDT TUE AUG 23 2016

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-034-
041>044-053>055-061-241100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-JACKSON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
301 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TONIGHT.
A FEW OF THE STORMS MAY BE STRONG WITH GUSTY WINDS AND LOCALLY
HEAVY RAINFALL...MAINLY ACROSS SOUTHEAST MINNESOTA AND NORTHEAST
IOWA THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND FROM LATER
FRIDAY NIGHT INTO TUESDAY. A FEW STORMS ACROSS NORTHEAST IOWA AND
FAR SOUTHWEST WISCONSIN MAY BE STRONG ON WEDNESDAY WITH GUSTY
WINDS AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION IS NOT ANTICIPATED TONIGHT. RAINFALL REPORTS WOULD BE
APPRECIATED TONIGHT AND WEDNESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WIZ032-033-241100-
BUFFALO-TREMPEALEAU-
301 PM CDT TUE AUG 23 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF WEST CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

FLOODING CONTINUES ALONG PORTIONS OF THE TREMPEALEAU RIVER
THROUGH THIS EVENING.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT. A FEW OF THE STORMS
MAY BE STRONG THIS EVENING WITH GUSTY WINDS AND BRIEF HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE CHANCES FOR THUNDERSTORMS WEDNESDAY AND FROM LATER
FRIDAY NIGHT INTO TUESDAY. SEVERE WEATHER IS NOT EXPECTED WITH ANY
OF THE STORMS ON WEDNESDAY. IT IS TOO EARLY TO DETERMINE THE
SEVERE THREAT WITH ANY OF THE FRIDAY NIGHT THROUGH TUESDAY
STORMS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION IS NOT ANTICIPATED TONIGHT. RAINFALL REPORTS WOULD BE
APPRECIATED TONIGHT AND WEDNESDAY.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

RRS/BOYNE

In the hours before

Special weather statement, Aug 23, 5:38 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
638 PM CDT TUE AUG 23 2016

IAZ008-009-018-019-240030-
CHICKASAW-FLOYD-MITCHELL-HOWARD-
638 PM CDT TUE AUG 23 2016

...A LINE OF STRONG THUNDERSTORMS WILL IMPACT CHICKASAW...HOWARD...
EASTERN MITCHELL AND FLOYD COUNTIES...

AT 634 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ACROSS CENTRAL MITCHELL AND FLOYD COUNTIES...MOVING EAST AROUND 30 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE
STORMS OVER THE NEXT HOUR.

THROUGH 730 PM...LOCATIONS IMPACTED INCLUDE...
CHARLES CITY...CRESCO...NEW HAMPTON...NASHUA...FREDERICKSBURG...RICEVILLE...
FLOYD...MARBLE ROCK...IONIA...CHESTER...MCINTIRE...NORTH WASHINGTON
AND COLWELL.

FREQUENT DANGEROUS LIGHTNING AND TORRENTIAL RAINFALL ARE ALSO OCCURRING
WITH THESE STORMS. LOCALIZED FLOODING IS POSSIBLE...ESPECIALLY IN MORE
URBAN AREAS. NEVER DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

LAT...LON 4350 9269 4350 9208 4291 9208 4291 9293
TIME...MOT...LOC 2334Z 268DEG 24KT 4349 9258 4298 9282

LAWRENCE
Local storm report, Aug 23, 5:43 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
643 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       SAINT ANSGAR            43.38N 92.92W
08/23/2016  M1.15 INCH       MITCHELL           IA   CO-OP OBSERVER

            . THE DURATION OF THE HEAVY RAIN EVENT WAS 1
            HOUR.

&&

TMS
Local storm report, Aug 23, 7:07 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
807 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     HEAVY RAIN       ROCKFORD                43.06N 92.95W
08/23/2016  M2.50 INCH       FLOYD              IA   PUBLIC

            FELL FROM 6:15 TO 7:35 PM.

&&

TMS
Local storm report, Aug 23, 7:10 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
810 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HEAVY RAIN       3 E CHARLES CITY        43.07N 92.61W
08/23/2016  M1.98 INCH       FLOYD              IA   AWOS

            . THE DURATION OF THE HEAVY RAIN EVENT WAS 1
            HOUR.

&&

TMS
Local storm report, Aug 23, 7:26 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
826 PM CDT TUE AUG 23 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     HEAVY RAIN       COLWELL                 43.16N 92.59W
08/23/2016  M2.30 INCH       FLOYD              IA   CO-OP OBSERVER

            FELL IN 1 HOUR 50 MINUTES .

&&

TMS
Special weather statement, Aug 23, 7:30 PM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
830 PM CDT TUE AUG 23 2016

IAZ009-010-019-029-240230-
CHICKASAW-FAYETTE-WINNESHIEK-HOWARD-
830 PM CDT TUE AUG 23 2016

...STORMS WITH HEAVY RAINFALL WORKING ACROSS NORTHEAST IOWA...

AT 825 PM...NATIONAL WEATHER SERVICE RADAR CONTINUES TO SHOW
WIDESPREAD SHOWERS AND THUNDERSTORMS FROM CHICKASAW COUNTY INTO
WINNESHIEK COUNTY...MOVING EAST AROUND 30 MPH. THESE STORMS ARE
PRODUCING VERY HEAVY RAINFALL...WITH AMOUNTS OF UP TO 2 INCHES PER
HOUR REPORTED. AS THESE STORMS TRACK ACROSS THE AREA THROUGH 930
PM...BE AWARE THAT MINOR FLOODING OF LOW LYING AND POOR DRAINAGE
AREAS MAY RESULT...AND AREA STREAMS WILL LIKELY EXPERIENCE SOME
QUICK RISES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS
THE ROAD. IN ADDITION...FREQUENT LIGHTNING CAN BE EXPECTED WITH
THESE STORMS.

LAT...LON 4321 9255 4342 9161 4298 9160 4291 9255
TIME...MOT...LOC 0126Z 268DEG 24KT 4351 9157 4300 9181

LAWRENCE

The radar

The La Crosse radar (KARX), 56 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 3 flash flood, 3 flood. Local standard time, as filed.

Heavy Rain, Crawford

When
August 23, 8:38 PM CST to August 24, 5:00 AM CST
Where
Crawford County, Gays Mills
Reported by
COOP Observer
Coordinates
43.450, -90.730

The COOP observer in Gays Mills measured 5.1 inches of rain.

Heavy Rain, Crawford

When
August 23, 9:00 PM CST to August 24, 4:45 AM CST
Where
Crawford County, 0.5 mi W of Steuben
Reported by
Mesonet
Coordinates
43.180, -90.860

A mesonet reporting station in Steuben measured 5.61 inches of rain.

Heavy Rain, Crawford

When
August 23, 9:05 PM CST to August 24, 7:13 AM CST
Where
Crawford County, 1.71 mi NW of Mt Zion
Reported by
Public
Coordinates
43.270, -90.750

Near Mt. Zion, 5.38 inches of rain fell.

Flash Flood, Crawford

When
August 24, 2:11 AM CST to 6:15 AM CST
Where
Crawford County, 1.1 mi ESE of Bell Center to 1.18 mi WNW of Bell Center
Cause
Heavy Rain
Property damage
$40,000
Reported by
Law Enforcement
Coordinates
43.274, -90.800

One person had to be rescued near Steuben when an attempt to drive through flood waters caused the vehicle to be swept off the road. Runoff from heavy rain caused a mudslide to occur near Bell Center. The mudslide brought down trees and covered County Highway S. Other mudslides occurred west of Steuben and covered State Highway 179.

Flash Flood, Richland

When
August 24, 2:30 AM CST to 7:15 AM CST
Where
Richland County, 0.5 mi SSW of Excelsior to 2.9 mi E of Boaz
Cause
Heavy Rain
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
43.243, -90.633

Runoff from heavy rain caused several streams to go out of their banks across western Richland County. The resulting flood waters caused some roads to be closed including State Highways 56 and 171 along with County Highway F near Excelsior and County Highways E and Q near Boaz.

Flood, Crawford

When
August 24, 4:29 AM CST to 7:30 AM CST
Where
Crawford County, 0.81 mi WNW of Bell Center to 0.78 mi WNW of Bell Center
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.285, -90.835

Flood waters from the Kickapoo River were about 1.5 feet over County Highway S near Bell Center.

Flood, Crawford

When
August 24, 5:15 AM CST to August 25, 7:00 AM CST
Where
Crawford County, 3.11 mi NNW of Bell Center to 2.6 mi NNW of Bell Center
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.319, -90.850

Runoff from heavy rain pushed the Kickapoo River out of its banks in Gays Mills. The river crested less than a foot above the flood stage at 13.73 feet.

Flash Flood, Crawford

When
August 24, 7:00 AM CST to 10:00 AM CST
Where
Crawford County, 1.47 mi NNE of Charme to 1.48 mi NNE of Charme
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.190, -91.120

A mudslide occurred south of Lynxville that covered both lanes of State Highway 35.

Flood, Crawford

When
August 24, 8:30 AM CST to August 26, 5:20 AM CST
Where
Crawford County, 1.21 mi WNW of Steuben to 1.31 mi WNW of Steuben
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
43.188, -90.871

Runoff from heavy rain pushed the Kickapoo River out of its banks in Steuben. The river crested less than a foot above the flood stage at 12.65 feet.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2016Every state in 2016This day in weather historyWarnings in Wisconsin, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656664, 656505, 656522, 656488, 656867, 656515, 657949, 656521, 657950.